MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE UNIVERSAL BATTERY CHARGER; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE UNIVERSAL BATTERY CHARGER; VENTRICULAR (ASSIST) BYPASS
Model Number 1440
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/25/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Related regulatory reference report mfr # 2916596-2023-07208; 2916596-2023-07209; 2916596-2023-07210; 2916596-2023-07211.No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that the metal contacts of the batteries were burned.The battery charger charging the batteries also had burn marks on the internal metal contacts.The four batteries and battery charger would be replaced.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of damaged contacts on the universal battery charger (ubc) was not confirmed.During the evaluation of the returned ubc, serial (b)(6) , the unit was noted to be in good condition; no anomalies were found.Visual inspection showed no signs of damage on the metal contacts or anywhere else on the unit.The system booted up and functioned as intended.The unit was able to charge batteries on all slots without issue.All tests were performed per procedure and passed all steps.The customer was sent a replacement unit and this unit was removed from service and forwarded to product performance engineering (ppe).Visual inspection of the returned ubc revealed no anomalies.The charger contacts were all unremarkable and when the unit was plugged into power, it booted up as intended.All slots were able to charge batteries without issue.A root cause for the reported event cannot be conclusively determined through this investigation.Device history records were reviewed and showed no deviations from manufacturing or qa specifications.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.The universal battery charger (ubc) instructions for use (ifu) (rev.B) explains under the responding to advisory messages how to troubleshoot any errors or alarms.It states under the precautions section: "the metal contacts inside the ubc pockets should be kept clean and dry.Do not expose contacts to water, moisture, dirt, etc.No further information was provided.The manufacturer is closing the file on this event.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of damaged contacts on the universal battery charger (ubc) was not confirmed.During the evaluation of the returned ubc, serial (b)(6), the unit was noted to be in good condition; no anomalies were found.Visual inspection showed no signs of damage on the metal contacts or anywhere else on the unit.The system booted up and functioned as intended.The unit was able to charge batteries on all slots without issue.All tests were performed per procedure and passed all steps.The customer was sent a replacement unit and this unit was removed from service.A root cause for the reported event cannot be conclusively determined through this investigation.Device history records were reviewed and showed no deviations from manufacturing or qa specifications.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.The universal battery charger (ubc) instructions for use (ifu) (rev.B) explains under the responding to advisory messages how to troubleshoot any errors or alarms.It states under the precautions section: "the metal contacts inside the ubc pockets should be kept clean and dry.Do not expose contacts to water, moisture, dirt, etc.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was additionally reported that the patient was not burned.

Brand Name
HEARTMATE UNIVERSAL BATTERY CHARGER
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key17860842
Report Number2916596-2023-07207
Device Sequence Number20257093
Product Code DSQ
UDI-Device Identifier00813024010678
UDI-Public00813024010678
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number1440
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/25/2023
Supplement Date Received by Manufacturer01/05/2024
01/17/2024
Initial Report FDA Received Date10/03/2023
Supplement Report FDA Received Date01/05/2024
01/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age23 YR
Patient SexMale
Patient Weight48 KG